Richard Weber (mathematician)

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Richard Weber
Born (1953-02-25) 25 February 1953 (age 65)
Alma materUniversity of Cambridge
AwardsMayhew Prize (1975)
Scientific career
Fieldsoperations research
ThesisThe Optimal Organization of Multiserver Systems (1980)
Doctoral advisorPeter Nash
Websitehttp://www.statslab.cam.ac.uk/~rrw1/

Richard Robert Weber (born 25 February 1953) is a mathematician working in operational research.[1][2] He is Churchill Professor of Mathematics for Operational Research in the Statistical Laboratory, University of Cambridge.

Weber was educated at Walnut Hills High School, Solihull School and Downing College, Cambridge. He graduated in 1974, and completed his PhD in 1980 under the supervision of Peter Nash.[3] He has been on the faculty of the University of Cambridge since 1978, and a fellow of Queens' College since 1977. He was appointed Churchill Professor in 1994. He was Director of the Statistical Laboratory from 1999 to 2009, and is a trustee of the Rollo Davidson Trust.[4]

He works on the mathematics of large complex systems subject to uncertainty.[5] He has made contributions to stochastic scheduling, Markov decision processes, queueing theory, the probabilistic analysis of algorithms, the theory of communications pricing and control, and Rendezvous Search

Weber and his co-authors were awarded the 2007 INFORMS prize for their paper on the online bin packing algorithm.[6]

Selected publications[edit]

  • Courcoubetis, C.; Weber, R. R. (2003). "Pricing Communication Networks: Economics, Technology and Modelling". Wiley. ISBN 978-0-470-85130-2.
  • Csirik, J.; Johnson, D. S.; Kenyon, C.; Orlin, J. B.; Shor, P. W.; Weber, R. R. (2006). "On the sum-of-squares algorithm for bin packing". Journal of the ACM. 53 (1): 1–65. arXiv:cs/0210013. doi:10.1145/1120582.1120583.
  • Courcoubetis, C.; Weber, R. R. (2006). "Incentives for large peer-to-peer systems". IEEE Journal on Selected Areas in Communications. 24 (5): 1034–1049. doi:10.1109/JSAC.2006.872885.
  • Gittins, J. C.; Glazebrook, K. D.; Weber, R. R. (2011). Multi-Armed Bandit Allocation Indices (second ed.). Wiley. ISBN 978-0-470-67002-6.

References[edit]